Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Topeka, KS

May 15, 2013Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 15, 2013, 7:36 PM CDT for Marshall County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2013, 7:36 PM CDT (00:36 UTC)
Expired
May 15, 2013, 8:00 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:26 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 15, 6:26 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT WED MAY 15 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM CDT WED MAY 15 2013

LOCAL AREA IS FLANKED BY TWO SYNOPTIC FEATURES...A STALLING FRONT
DRAPED OVER NORTHERN KANSAS AND AN UPPER LEVEL LOW OVER CENTRAL
OKLAHOMA. ENOUGH CLEARING AND GENERALLY SOUTH WIND BETWEEN THESE
FEATURES HAS ALLOWED TEMPS TO AGAIN RISE WELL INTO THE 80S.

SURFACE WINDS IN SOUTHERN AND WESTERN NEBRASKA HAVE VEERED TO A
MORE SOUTHEASTWARD DIRECTION AS SURFACE HIGH PRESSURE PUSHES EAST.
IN COMBINATION WITH MODELS...THE FRONT SHOULD SLOWLY LOSE CONTINUITY
AND MIX NORTH INTO NEBRASKA OVER THE NEXT 9-15 HOURS. UNTIL
THEN...CONVERGENCE MAY BE ENOUGH TO OVERCOME SOME REMNANT CAPPING
FOR ISOLATED TO SCATTERED STORMS NEAR THE BOUNDARY. MODELS CONTINUE
TO BE SLIGHTLY HIGH ON DEWPOINTS...AND INSTABILITY MAY NOT BE QUITE
WHAT WAS EARLIER SUGGESTED. ALONG WITH WEAK WIND FIELDS...SEVERE
WEATHER WOULD BE QUITE UNLIKELY IN ANY STORM THAT COULD FIRE...WITH
PERHAPS DOWNBURST WINDS IN COLLAPSING UPDRAFTS BEING THE MAIN
CONCERN. ANY ACTIVITY SHOULD SLOWLY DECREASE BY LATE EVENING WITH A
LOSS OF HEATING AND THE BOUNDARY RETREATING...WITH ANY ISENTROPIC
LIFT OVER IT ALSO RETREATING. WILL KEEP SMALL PRECIP CHANCES FOR THE
SOUTHEAST INTO MIDDAY THURSDAY AS THE LOW TRACKS NORTHEAST INTO
SOUTHERN MISSOURI...BUT THURSDAY SHOULD BRING DRY CONDITIONS FOR
MOST LOCATIONS. LOW CLOUD LOOKS TO FORM LATE TONIGHT AND WITH
LIMITED WINDS MAY STICK AROUND INTO THE LATE MORNING. LOW LEVEL
TRAJECTORIES OFF THE UPPER LOW SHOULD KEEP HIGHS FROM BREACHING THE
LOWER 80S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 PM CDT WED MAY 15 2013

FORECAST FOCUS REMAINS ON THE EVOLUTION OF THE APPROACHING LONGWAVE
TROUGH AND IMPACTS ON WEATHER THROUGH THE WEEKEND INTO NEXT WEEK.

A WEAK UPPER WAVE WILL DRIFT ACROSS NEBRASKA THU NIGHT AND THERE
HAVE BEEN CONSISTENT SIGNALS FOR CONVECTION ACROSS THE HIGH PLAINS
INTO WESTERN KS/NE. HOWEVER...LLJ AND 850MB THETAE RIDGE AND
ADVECTION REMAINS WELL WEST OF THE CWA SO WOULD EXPECT THE CWA TO
REMAIN DRY WITH ONLY SMALL CHCS FOR STORMS ACROSS THE FAR NW
COUNTIES.

FRIDAY SHOULD BE A DRY AND WARM DAY AS THE UPPER RIDGE BUILDS OVER
THE PLAINS IN RESPONSE TO THE DEEPENING TROUGH ACROSS THE WEST.
HIGHS SHOULD REACH INTO THE LOW AND MID 80S WITH DEWPOINTS GRADUALLY
INCREASING INTO THE 60S AS THE PERSISTENT SOUTH WINDS FINALLY TAP
INTO THE GULF MOISTURE.

CONDS WILL REMAIN DRY AND MILD FRI NIGHT WITH LOWS IN THE 60S. BY
SAT...THE FIRST SHORTWAVE WITHIN THE DEEPENING LONGWAVE TROUGH WILL
EMERGE INTO THE HIGH PLAINS BY EVENING. LEE TROUGH/LOW PRESSURE WILL
DEEPEN AND REMAIN NEARLY STATIONARY ACROSS WESTERN KS. ANY DRYLINE
PUSH SHOULD OCCUR ACROSS FAR WESTERN KS KEEPING ANY STORM INITIATION
WELL WEST OF THE CWA. WILL LEAVE SMALL POPS IN FAR NW COUNTIES FOR
NOW BUT CHCS APPEAR TO BE DECREASING FOR SAT AFTERNOON STORMS IN
CENTRAL KS.

SAT NIGHT...FIRST SHORTWAVE WILL MOVE INTO KS AND THIS SHOULD ACT TO
PUSH THE SFC LOW EAST NORTHEAST WITH TIME. EML/CAP MAY ACT TO KEEP
BETTER STORM CHCS NORTHWEST OF THE CWA SAT NIGHT BUT WILL LEAVE
SMALL CHCS IN THE NW HALF FOR THE TIME BEING.

SUN...UPPER TROUGH AND SFC LOW WILL COMBINE TO PRODUCE STORMS BY
MIDDAY OR EARLY AFTERNOON GIVEN POSITION OF THE UPPER TROUGH WHICH
WILL BE MOVING ACROSS THE AREA BEFORE PEAK HEATING. CAPE/SHEAR
VALUES WILL SUPPORT SEVERE STORMS SO THE PREVIOUS THINKING REMAINS
ON TRACK FOR POTENTIAL SEVERE AREA WIDE SUNDAY.

SUNDAY NIGHT-MON...FIRST UPPER WAVE WILL DEPART WITH ADDITIONAL
UPPER ENERGY FORECAST TO MOVE INTO COLORADO. THIS WILL CAUSE THE
FRONT TO SLOW/STALL SOMEWHERE ACROSS THE CWA AND COULD PRODUCE
ANOTHER CHC FOR SEVERE STORMS MAINLY ACROSS THE SOUTHEAST HALF OF
THE CWA MONDAY. CONFIDENCE IS LOWER FOR THE MONDAY SCENARIO GIVEN
UNCERTAINTY IN THE LOCATION OF THE FRONT. SHEAR PARAMETERS APPEAR
STRONGER ON MON SO WILL HAVE TO WATCH THIS EVOLVE.

RISK FOR SEVERE STORMS SHOULD END BY MON NIGHT WITH COOLER AND LESS
HUMID CONDS FORECAST INTO MID WEEK AS THE UPPER TROUGH MOVES ACROSS
THE REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 622 PM CDT WED MAY 15 2013

VFR CONDITIONS WILL CONTINUE WITH HIGH CLOUDS INCREASING IN
COVERAGE THROUGH THE EVENING. WIND GUSTS WILL DECREASE BY 02Z WITH
WINDS GRADUALLY BECOMING SOUTHEASTERLY. WILL MAINTAIN POTENTIAL
FOR A FEW HOURS OF MVFR CIG/VIS AFTER 09Z...WITH THE BEST CHANCES
AT TOP/FOE ALTHOUGH IT COULD BUILD AS FAR WEST AS MHK. THERE IS
SOME POTENTIAL FOR THIS TO REMAIN SCATTERED...BUT ALSO SOME
POTENTIAL FOR THE BKN CIGS TO BUILD IN AS IFR. FOR NOW WILL HIT A
FEW HOURS OF LOW END MVFR...BUT ADJUSTMENTS MAY BE NEEDED WITH THE
06Z TAF ISSUANCE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...OMITT
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 15, 7:00 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED MAY 15 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-170000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
700 PM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN FAR NORTHERN KANSAS AS
WELL AS EAST CENTRAL KANSAS TONIGHT. ONE OR TWO OF THE STORMS NEAR
THE NEBRASKA BORDER MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS
AND ISOLATED DAMAGING WIND GUSTS DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL GRADUALLY INCREASE SATURDAY NIGHT
THROUGH SUNDAY. SOME OF THE STORMS COULD BE SEVERE ON SUNDAY INTO
SUNDAY NIGHT. THE RISK FOR THUNDERSTORMS WILL PERSIST FOR PARTS OF
THE AREA THROUGH MONDAY NIGHT. AT THIS TIME IT APPEARS THAT THOSE
AREAS ALONG AND EAST OF A EMPORIA TO TOPEKA LINE HAVE THE GREATEST
RISK FOR ADDITIONAL STORMS ON MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE NEAR THE NEBRASKA BORDER THIS
EVENING.

In the hours before

Special weather statement, May 15, 6:49 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED MAY 15 2013

KSZ010-160015-
MARSHALL-
649 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL COUNTY...

THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL MARSHALL COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9648 3995 9640 3982 9651 3992 9667
      4001 9657
TIME...MOT...LOC 2350Z 039DEG 10KT 3993 9654
Local storm report, May 15, 7:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT WED MAY 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 E OKETO               39.96N 96.50W
05/15/2013  E1.25 INCH       MARSHALL           KS   PUBLIC

&&

JB
Local storm report, May 15, 7:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT WED MAY 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             4 E OKETO               39.96N 96.52W
05/15/2013  E0.88 INCH       MARSHALL           KS   PUBLIC

&&

JB
Local storm report, May 15, 7:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT WED MAY 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 E OKETO               39.96N 96.50W
05/15/2013  E1.25 INCH       MARSHALL           KS   PUBLIC

&&

JB
Special weather statement, May 15, 7:21 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT WED MAY 15 2013

KSZ010-011-160045-
MARSHALL-NEMAHA-
721 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES...

THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL REMAIN
NEARLY STATIONARY ACROSS PORTIONS OF NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BEATTIE...BAILEYVILLE AND AXTELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9614 3982 9613 3985 9662 4000 9667
TIME...MOT...LOC 0021Z 345DEG 2KT 3991 9628

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM CDTSpecial Weather StatementTOPMarshall24 min
May 15, 8:01 PM CDTSpecial Weather StatementTOPMarshall29 min
May 15, 8:04 PM CDTSpecial Weather StatementTOPBrown26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.